Results 1 to 4 of 4

Thread: Topamax warning

  1. #1
    crazy woman on a mission Blessed1's Avatar
    Join Date
    Feb 2010
    Location
    Kings Mountain, NC
    Posts
    725
    Thanks
    119
    Thanked 101 Times in 85 Posts

    Default Topamax warning

    (cross posted from hair loss forum)

    I'm going to post this in misc. meds as well. some of you may be on topamax or will be given the option in the future and I want to share my experience in advance because nobody warned me before I started taking it!

    In November, I was given a low dose of the med to help with fibromyalgia (it is also good for migraines and prescribed for seizures too). I was only on 25mg/day. I found that a very pleasant side effect was appetite suppression and a total loss of food cravings and subsequently lost ~25# in Nov & Dec. However, seven weeks ago, I noticed that my hair was falling out...A LOT... and thinning and that I was developing a couple of bald spots. I supposed I had noticed some hair loss before this point but it didn't seem severe. I waited another two weeks before I stopped taking the med. By that point, I was (am) having to do something akin to a male "comb over" to cover the sparse places in the front of my head!

    Here I am, 7 wks later and 5 wks from stopping the med and the hair loss has not slowed down. I am using Nioxin shampoo/condition, rogain for women and taking 10000mcg biotin a day (and have been for five weeks) and it is not helping. At this point, I am very seriously concerned that I'm going to have to go buy a wig. So...I'm going to tell everyone I can about this med, not so they won't use it (as it's helpful and necessary for some) but so that they'll be aware of this possiblel side effect. A quick google search will yield hundreds, if not thousands, of people with the same problem.

    I went to the dr this week and she said it could take 6wks to 3 months for my hair to stop falling out and start growing back. I had labs done (thyroid, androgens, metabolic profile, cbc) and the only thing off was that my iron was slightly low. It is definitely the med. So, there's the warning I wish I'd had. If the med is offered to you, please know that hair loss is very possible and the extend of it for me, has been devastating.

    As an aside, in my internet searching, I've read that zonegran works the same as topamax without the side effect of hair loss. I'd just rather live in pain that be bald...but that's my vanity talking Thanks for reading!
    Karen
    Miracle baby #4 born 7/6/13 @ 41 wks
    Successful VBA2C after 42 hours of labor!





  2. #2
    crazy woman on a mission Blessed1's Avatar
    Join Date
    Feb 2010
    Location
    Kings Mountain, NC
    Posts
    725
    Thanks
    119
    Thanked 101 Times in 85 Posts

    Default

    It's been ten weeks since I stopped the topamax. My hair has stopped falling about about 80%. I still lose more than normal but not nearly what I was losing. I am beginning to see a small amount of regrowth too. Hopefully, it will start to thicken up again! Just thought I'd update! Now I'm thinking...hmmm, maybe I should go back on it! hahaha Glutton for punishment My dr actually told me to continue to biotin (10k) and d3 (5k) and when my hair started to grow back to give the topamax another try because it depletes your body of biotin. She said it may help it not to happen again. I'm not sure if I'm brave enough to try.
    Karen
    Miracle baby #4 born 7/6/13 @ 41 wks
    Successful VBA2C after 42 hours of labor!





  3. #3
    Registered User brideofmonkey's Avatar
    Join Date
    Jan 2012
    Location
    Ohio
    Posts
    768
    Thanks
    68
    Thanked 144 Times in 130 Posts

    Default

    I wonder how much of the loss was due to the quick weight loss. I went on a physician supervised very low calorie diet a few years back, losing an average of 3lbs a week. For 2 months I was ok, but had massive hair loss starting in month 3.

    I also hated Topomax. It made me stupid. i couldn't concentrate or remember anything. Nobody warned me about that.
    Gretchen, age 31, DH age 38
    4 Clomid cycles
    1. No O 2. w/IUI=BFN 3. w/trigger=BFN
    Surprise BFP on Metformin only cycle 8/10/2012, m/c 8/13/2012
    O'd again Metformin Only Sept 2012, BFN. Clomid cycle 4 O w/trigger & 2 mature follies= Baby girl born 6/28/2013!
    Hidden Content Hidden Content


  4. #4
    crazy woman on a mission Blessed1's Avatar
    Join Date
    Feb 2010
    Location
    Kings Mountain, NC
    Posts
    725
    Thanks
    119
    Thanked 101 Times in 85 Posts

    Default

    Gretchen, I would have to say it was the topomax. A quick google search of "topomax and hair loss" will yield a ton of others experiencing the same problems. When I went to the dr about it, she was like "ya, that can happen" and told me to try restoring my biotin levels and then retry the topomax once my hair started growing back in. Either way, I'm just glad it's coming back!
    Karen
    Miracle baby #4 born 7/6/13 @ 41 wks
    Successful VBA2C after 42 hours of labor!





Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •